Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 2000, 8:57 PM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 2000, 8:57 PM CDT (01:57 UTC)
- Expired
- May 7, 2000, 9:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Brookings County, SD, Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 9:00 PM CDT | Thunderstorm Wind 57 M | Arlington, SD | Thunderstorm winds caused tree damage. Trees greater than one foot in diameter were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 410 m²/s²
- 0-3 km storm-relative helicity
- 645 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 080159 SVRFSD SDC011-077-080245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 857 PM CDT SUN MAY 7 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA EASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 945 PM CDT * AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF HETLAND...OR ABOUT 25 MILES WEST OF BROOKINGS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARLINGTON AROUND 905 PM CDT VOLGA AROUND 920 PM CDT BROOKINGS AROUND 925 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:20 PM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, May 7, 3:20 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT SUN MAY 7 2000 SFC LOW DVLPG RAPIDLY IN NERN COLO AND IT WILL MOVE NEWD ALG STNY FNT OVR SERN SD LATE TNGT AND MN MON. LOTS OF DYNAMICS...MOISTURE... AND INSTABILITY TO WORK WITH...ESP ALG AND N OF FNT...AND WILL HIT POPS HARD WITH CHC SVR TNGT IN ENTIRE CWA. FNT WILL SWEEP E OUT OF CWA MON WITH LINGERING CHC OF MRNG SHWRS...BUT PROBABLY NOT AS STG AS NGM. PRETTY STRAIGHTFORWARD FCST INTO TUE...BUT NEXT WAVE AND RETURN FLOW SHOULD BRING CHC SHWRS/TSTMS INTO WRN CWA TUE AFTN AND ENTIRE CWA TUE NGT AND WED...WITH NEXT ROUND EXPCD FOR THU NGT AND FRI. WILL GO A LIT WARMER LOWS THAN GUID FOR EXTD WITH RETURN FLOW AND MOISTURE EXPCD...BUT HIGHS LOOK OK FOR NOW. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:37 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 38 min |
| May 7, 8:06 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.